Delaware, 2010

Winter Storm and Winter Weather in Delaware, February 25 to 26, 2010

February 25 to 26, 2010 · NWS PHI · 2 events in 2 counties and zones

Heavy snow fell in New Castle County while lighter snow fell across Kent and New Sussex Counties from from the late evening of the 24th into the afternoon of the 26th. Snowfall averaged three to six inches in New Castle County and around one inch in Kent County.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Heavy snow fell in New Castle County while lighter snow fell across Kent and New Sussex Counties from from the late evening of the 24th into the afternoon of the 26th. Snowfall averaged three to six inches in New Castle County and around one inch in Kent County. Most of the snow melted as it fell in Sussex County. Precipitation initially started as rain during the afternoon on the 24th in Sussex County and spread north during the evening and overnight on the 24th. As the intensity increased, the rain changed to snow in Sussex County late in the evening on the 24th and after 3 a.m. EST on the 25th in Kent and New Castle Counties. The snow ended during the morning of the 25th, but started again during the evening of the 25th in New Castle County and overnight in Kent and Sussex Counties. The snow ended in all areas during the early afternoon of the 26th. Aside for New Castle County, the snow never fell heavily in Delaware and had a hard time accumulating on roadways until the morning of the 26th in New Castle County. Thus the number of reported accidents was relatively low. There was one reported traffic accident injury in New Castle County. Winds increased before the heavier snow arrived and could not stick to trees as well. The number of power outages was much lower than with the previous winter storm. The strongest winds occurred between 6 p.m. EST on the 25th and 6 p.m. EST on the 26th.

Representative snowfall included 5.6 inches in Hockessin (New Castle County), 4.7 inches at the New Castle County Airport, 4.5 inches in Newark (New Castle County) and 1.1 inches in Viola (Kent County). Peak wind gusts included 51 mph in Lewes (Sussex County), 50 mph in Dover (Kent County), 48 mph in Sandtown (Kent County), 44 mph at the New Castle County Airport, 43 mph in Milford (Sussex County) and 40 mph in Georgetown (Sussex County).| |This last winter storm concluded a record breaking and unprecedented month for snow in February across Delaware. At the New Castle County Airport, the 46.9 inches of snow that fell in February 2010 was the snowiest February and month on record. In all, 72.7 inches of snow fell this season at the New Castle County Airport and was the snowiest season on record. The previous record was 55.9 inches set in 1995-6.

The winter storm was caused by a low pressure system that formed east of Florida on the 24th. At 7 a.m. EST on the 25th, it (992 millibar low pressure system) was well east of the North Carolina coast and was intensifying rapidly as it was moving north. At 1 p.m. EST on the 25th, it was a 987 millibar low well east of the Delmarva Peninsula. At 7 p.m. EST on the 25th, it was a 978 millibar low just east of Long Island. At 10 p.m. EST on the 25th, it deepened to 972 millibars and was located along the Rhode Island and Massachusetts border. From there, a rare occurrence happened as the low pressure system retrograded or move westward. At 1 a.m. EST on the 26th, the 972 millibar low was in Connecticut; at 7 a.m. EST it weakened to 979 millibars and was over New York City. It spent the rest of the daylight hours weakening over the New York City area and then drifted slowly north that night. The retrogression process brought the heavy snow into New Castle County on the 26th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Feb 25, 12:10 AM EST, 1 hour 50 minutes earlier.

Area forecast discussion, Feb 25, 12:10 AM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1210 AM EST THU FEB 25 2010

.SYNOPSIS...
LOW PRESSURE WILL DEVELOP OFF THE SOUTH ATLANTIC COAST TONIGHT AND
THEN INTENSIFY AS IT MOVES NORTH ON THURSDAY TO NEAR LONG ISLAND
BY THURSDAY EVENING. THE LOW COULD ACTUALLY MOVE WEST...RETROGRADE
MOTION...THURSDAY NIGHT AS CAN HAPPEN WITH VERY INTENSE STORM
SYSTEMS. THE LOW WILL TEND TO LINGER OVER SOUTHERN NEW ENGLAND
WHILE GRADUALLY WEAKENING OVER THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
CLOUDS ARE ALREADY INCREASING OVER THE AREA AS THE NEXT BIG STORM
SYSTEM BEGINS TO TAKE SHAPE. RADAR INDICATES SOME LIGHT ECHOES
ALREADY DEVELOPING OVER DELMARVA JUST SOUTH OF OUR FORECAST AREA.
DURING THE EVE AND OVERNIGHT...LIGHT PRECIP SHOULD SPREAD ACROSS
THE AREA FROM SOUTH TO NORTH. FCST 850MB TEMPS INDC PRECIP COULD
BE RAIN OR SNOW MIXED AT THE BEGINNING ESP OVER EASTERN NJ AND DE.
OTHERWISE PRECIP SHOULD BE MAINLY SNOW AS COLDER AIR ALOFT WORKS
ITS WAY EWD.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM FRIDAY/...
SNOW SHOULD BE UNDERWAY BY THURS MORNING AND WILL CONTINUE THROUGH
THE DAY MOST AREAS. MODELS ARE IN GENERAL AGREEMENT WITH RAPID
DEEPENING OF THE SFC LOW PRES AS IT MOVES NWD OFFSHORE ON THUR.
THE LOW IS DEEPEST AROUND 00Z FRI WHEN IT BEGINS TO RETROGRADE
WWD. THIS WILL BE AN EXTENDED EVENT WITH THE STORM SLOW TO MOVE
ANYWHERE ON FRI AND SAT. SO...WINTERSTORM WARNING WAS MADE TO
START TONIGHT AND EXTEND TO MIDDAY FRI EXCEPT ENDING SOONER OVER
DELMARVA. HEAVIEST SNOW AMOUNT ARE IN THE NORTH...ALONG THE LINES
OF HPC GUIDANCE. CONFIDENCE OF MEETING WSW CRITERIA IS SMWHT LESS
OVER DELVARMA AND PARTS OF SRN-NJ/SEPA...BUT WRAP-AROUND PRECIP
SHOULD EVENTUALLY GET THEM ON THUR NIGHT OR FRIDAY.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
THE DEEP CLOSED UPPER LOW WILL DOMINATE IN THE FIRST PART OF THE
EXTENDED PORTION OF THE FORECAST...UNTIL IT EASES EASTWARD AROUND
MONDAY. HOWEVER, TROUGHING TO THE SOUTHWEST BRIDGING TO ANOTHER
CLOSED LOW DIGGING DOWN INTO THE SOUTHERN STATES TUESDAY IS ALSO
OBSERVED.

SO, LINGERING EFFECTS OF THE MAJOR WINTER STORM LOOK TO INTRUDE INTO
FRIDAY NIGHT...AND PROBABLY INTO SATURDAY...DUE TO THE CIRCULATION
AROUND THE NEARBY LOW. SNOW SHOWERS WILL BE PEGGED AT LIKELY NORTH
AND PERHAPS MORE SCATTERED SOUTH FRIDAY NIGHT, WITH HIGH CHANCE
NORTH TO LOW CHANCE SOUTH SATURDAY. ADDITIONAL LIGHT ACCUMULATIONS
ARE POSSIBLE FRIDAY NIGHT AND INTO SATURDAY. THEN, PROBABILITIES
WERE LOWERED TO SLIGHT CHANCE FOR SUNDAY FOR NOW. HOPEFULLY, DRY
WEATHER WILL MATERIALIZE MONDAY AND TUESDAY, BUT ANOTHER SHORT WAVE
TUESDAY NIGHT COULD BRING SOME SNOW OR RAIN SHOWERS SOUTH, CLOSER
TO THE MORE SHARPLY DEFINED TROUGH. ANOTHER WAVE IS SEEN ON THE GFS
WEDNESDAY NIGHT, BUT TIMING MAY BE WILDLY OFF LATE IN THE EXTENDED
PERIOD.

TEMPERATURES LOOK TO REBOUND SOMEWHAT THROUGH THE PERIOD WITH A
MODERATE LATE FEBRUARY SUN. MOS TEMPERATURES WERE GENERALLY USED
WITH SOME MODIFICATIONS, ESPECIALLY HEDGING A LITTLE COLDER OVER THE
SNOW COVER AT NIGHT.

&&

.AVIATION /05Z THURSDAY THROUGH MONDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

MARGINAL VFR CONDITIONS NORTH HAD BROKEN TO VFR SOUTH THIS
EVENING...AS LIGHT PRECIPITATION IN THE FORM OF RAIN WAS
ADVANCING TOWARD OUR AREA FROM THE SOUTHWEST. NO VISIBILITY
RESTRICTIONS ARE FORECAST BEFORE THE ONSET OF PRECIPITATION LATER
TONIGHT FOR OUR TAF SITES.

ONCE PRECIPITATION STARTS AFTER MIDNIGHT, IFR CONDITIONS ARE
FORECAST TO OCCUR AND CONTINUE. PRECIPITATION IS FORECAST TO
SPREAD FROM SE (KMIV) TO NW (KABE) BETWEEN 05Z AND 10Z WITH KPHL
GIVEN A STARTING TIME OF 07Z. ANY PCPN PRIOR TO 05Z IN OUR
SOUTHEASTERN TERMINALS WILL LIKELY BE JUST RAIN. INITIALLY FROM
KPHL AND KILG SEWD THE BOUNDARY LAYER WILL WE WARM AND IF
PRECIPITATION INTENSITY IS LIGHT ENOUGH, THE PRECIPITATION MIGHT
START OR MIX WITH RAIN. CONFIDENCE IS HIGHER ABOUT THIS AT KACY
AND KMIV THAN TERMINALS FARTHER TO THE NW. AS PRECIPITATION
INTENSITY INCREASES TOWARD DAWN, ANY RAIN SHOULD CHANGE TO SNOW
AND BECOME HEAVY AT TIMES WITH LIFR CONDITIONS FORECAST FOR THE
MORNING. LATER IN THE MORNING AND EARLY IN THE AFTERNOON FROM KPHL
SWD, A LESSENING OF INTENSITY IS FORECAST, BUT IFR CONDITIONS ARE
STILL FORECAST. IN ADDITION, WINDS SHOULD START INCREASING THEN
AND THIS WILL START BLOWING AND DRIFTING THE SNOW AROUND.

OUTLOOK...
IFR CEILINGS AND VISIBILITIES ARE QUITE LIKELY THROUGH THURSDAY
NIGHT AND POSSIBLY THROUGH FRIDAY DAY. GUSTY WINDS ARE ALSO
EXPECTED AND WILL CAUSE BLOWING AND DRIFTING OF THE SNOW.
CONDITIONS SHOULD START IMPROVING TO MVFR AND VFR AS FRIDAY
PROGRESSES AND ALL TERMINALS SHOULD BE PREDOMINATELY VFR OVER THE
WEEKEND ALTHOUGH SOME SHOWERS MIGHT OCCUR. VFR CONDITIONS ARE
EXPECTED ON MONDAY.

&&

.MARINE...
A GALE WARNING HAS BEEN ISSUED FOR THURSDAY AFTERNOON INTO FRIDAY
AFTERNOON AS THE LOW PRESSURE SYSTEM WILL BE INTENSIFYING AND
REACHING ITS MAXIMUM STRENGTH AT THIS TIME. GALE FORCE WINDS
SHOULD DEVELOP THURSDAY AFTERNOON WITH THE HIGHEST CONFIDENCE OF
IT OCCURRING THURSDAY NIGHT. THERE IS A LOW CHANCE THAT STORM
FORCE WINDS MIGHT OCCUR ACROSS OUR SOUTHERN WATERS AND THIS WILL
MONITORED AS THE LOW PRESSURE SYSTEM PROGRESSES. THERE ARE MODEL
DIFFERENCES AS TO WHERE THE LOW WILL START MEANDERING LATER
THURSDAY NIGHT INTO FRIDAY. IT IS POSSIBLE THAT IF IT MEANDERS
INTO OUR COASTAL WATERS THAT WINDS WILL DIMINISH FASTER THAN
CURRENTLY FORECAST NEAR AND TOWARD THE CENTER OF THIS LOW.

THE SLOW WEAKENING AND DRIFTING PROCESS FOR THIS INTENSE LOW
PRESSURE SYSTEM WILL CONTINUE INTO THE WEEKEND. BUT IT IS
PROBABLE, ESPECIALLY OVER THE OCEAN WATERS, THAT SMALL CRAFT
ADVISORY CONDITIONS WILL PERSIST INTO A LARGE PART OF THE WEEKEND.
BY THE WEEKEND WINDS ARE EXPECTED TO BE BELOW SCA CONDITIONS ON
DELAWARE BAY.

&&

.TIDES/COASTAL FLOODING...
OUR LOCAL TIDE STUDY IS FORECASTING AROUND 1 FOOT DEPARTURES DURING
THE MORNING HIGH TIDE ON THURSDAY. THIS WOULD BRING HIGH TIDES JUST
BELOW COASTAL FLOOD ADVISORY LEVELS ACROSS THE SOUTHERN HALF OF OUR
REGION FROM ATLANTIC CITY SOUTHWARD. AFTER THAT OUR CONCERN BECOMES
MORE ABOUT BLOWOUT TIDES AND LOW WATER ADVISORIES MAY BE NEEDED
STARTING WITH THE LOW TIDES ON THURSDAY EVENING. SINCE THIS IS A
THIRD PERIOD EVENT, WE HELD OFF ON ISSUING ANY ADVISORIES.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...WINTER STORM WARNING UNTIL NOON EST FRIDAY FOR PAZ054-055-
     060>062-067>071.
NJ...WINTER STORM WARNING UNTIL NOON EST FRIDAY FOR NJZ001-007>010-
     012>022-026-027.
     WINTER STORM WARNING UNTIL 6 AM EST FRIDAY FOR NJZ023>025.
DE...WINTER STORM WARNING UNTIL NOON EST FRIDAY FOR DEZ001.
     WINTER STORM WARNING UNTIL 6 AM EST FRIDAY FOR DEZ002>004.
MD...WINTER STORM WARNING UNTIL NOON EST FRIDAY FOR MDZ008.
     WINTER STORM WARNING UNTIL 6 AM EST FRIDAY FOR MDZ012-015-019-
     020.
MARINE...GALE WARNING FROM 1 PM THIS AFTERNOON TO 5 PM EST FRIDAY FOR
     ANZ430-431-450>455.

&&

SYNOPSIS...AMC
NEAR TERM...AMC
SHORT TERM...AMC
LONG TERM.../
AVIATION.../
MARINE.../
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Feb 25, 12:09 AM EST, 1 hour 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
1209 AM EST THU FEB 25 2010

DEZ001-MDZ008-NJZ001-007>010-012>022-026-027-PAZ054-055-060>062-
067>071-260515-
NEW CASTLE-CECIL-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-
WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-CAMDEN-
NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
1209 AM EST THU FEB 25 2010

...WINTER STORM WARNING IN EFFECT UNTIL NOON EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN DELAWARE...NORTHEAST
MARYLAND...CENTRAL NEW JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW
JERSEY...SOUTHERN NEW JERSEY...EAST CENTRAL
PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND SOUTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

A WINTER STORM WARNING WILL BE IN EFFECT INTO FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DEZ002>004-MDZ012-015-019-020-NJZ023>025-260515-
KENT-INLAND SUSSEX-DELAWARE BEACHES-KENT MD-QUEEN ANNES-TALBOT-
CAROLINE-CAPE MAY-ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-
1209 AM EST THU FEB 25 2010

...WINTER STORM WARNING IN EFFECT UNTIL 6 AM EST FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...SOUTHERN
DELAWARE...NORTHEAST MARYLAND AND SOUTHERN NEW JERSEY.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-260515-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
1209 AM EST THU FEB 25 2010

...GALE WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 5 PM EST
FRIDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

HAZARDOUS WEATHER IS NOT EXPECTED TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RPW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter weather, 1 winter storm. Local standard time, as filed.

Winter Weather, Kent

When
February 25, 2:00 AM EST to February 26, 1:00 PM EST
Where
Kent forecast zone
Reported by
Trained Spotter
Coordinates
39.096, -75.505 (the zone’s center; the record gives no point)

Winter Storm, New Castle

When
February 25, 5:00 AM EST to February 26, 1:00 PM EST
Where
New Castle forecast zone
Reported by
Trained Spotter
Coordinates
39.578, -75.639 (the zone’s center; the record gives no point)

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Delaware in 2010Every state in 2010This day in weather historyWarnings in Delaware, February 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 214564, 214562.